Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Thomason's theorem for varieties over algebraically closed fields


Author: Mark E. Walker
Journal: Trans. Amer. Math. Soc. 356 (2004), 2569-2648
MSC (2000): Primary 19E15, 19E20, 14F20
DOI: https://doi.org/10.1090/S0002-9947-03-03479-2
Published electronically: October 29, 2003
MathSciNet review: 2052190
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a novel proof of Thomason's theorem relating Bott inverted algebraic $K$-theory with finite coefficients and étale cohomology for smooth varieties over algebraically closed ground fields. Our proof involves first introducing a new theory, which we term algebraic $K$-homology, and proving it satisfies étale descent (with finite coefficients) on the category of normal, Cohen-Macaulay varieties. Then, we prove algebraic $K$-homology and algebraic $K$-theory (each taken with finite coefficients) coincide on smooth varieties upon inverting the Bott element.


References [Enhancements On Off] (What's this?)

  • 1. M. Artin, A. Grothendieck, and J. L. Verdier.
    SGA4: Théries des Topos et Cohomologie Étale des Schémas, Tome 3, volume 305 of Lecture Notes in Math.
    Springer-Verlag, Berlin, Heidelberg, New York, 1973. MR 50:7132
  • 2. Hyman Bass.
    Algebraic $K$-theory.
    W. A. Benjamin, New York, Amsterdam, 1968. MR 40:2736
  • 3. Spencer Bloch and Steven Lichtenbaum.
    A spectral sequence for motivic cohomology.
    Preprint. Available at http://www.math.uiuc.edu/K-theory/0062/.
  • 4. A. K. Bousfield.
    On the homology spectral sequence of a cosimplicial space.
    Amer. J. Math., 109(2):361-394, 1987. MR 88j:55017
  • 5. A. K. Bousfield and E. M. Friedlander.
    Homotopy of $\Gamma$-spaces, spectra and bisimplicial sets.
    In M. G. Barret and M. E. Mahowald, editors, Geometric Applications of Homotopy Theory II, volume 658, pages 80-130. Springer-Verlag, 1978. MR 80e:55021
  • 6. A. K. Bousfield and D. M. Kan.
    Homotopy Limits, Completions and Localizations, volume 304 of Lecture Notes in Math.
    Springer-Verlag, 1972. MR 51:1825
  • 7. A. J. de Jong.
    Smoothness, semi-stability and alterations.
    Inst. Hautes Études Sci. Publ. Math., (83):51-93, 1996. MR 98e:14011
  • 8. Eric M. Friedlander and Andrei Suslin.
    The spectral sequence relating algebraic $K$-theory to motivic cohomology.
    Ann. Ec. Norm. Sup., 35:773-875, 2002.
  • 9. Eric M. Friedlander and Vladimir Voevodsky.
    Bivariant cycle cohomology.
    In Higher Chow groups and étale cohomology, pages 138-187. Princeton Univ. Press, Princeton, NJ, 2000. MR 2001d:14026
  • 10. William Fulton and Robert MacPherson.
    Categorical framework for the study of singular spaces.
    Mem. Amer. Math. Soc., 31(243):vi+165, 1981. MR 83a:55015
  • 11. Daniel R. Grayson.
    Higher algebraic $K$-theory: II [after D. Quillen].
    In Algebraic $K$-theory, volume 551 of Lecture Notes in Math. Springer-Verlag, Berlin, Heidelberg, New York, 1976. MR 58:28137
  • 12. Daniel R. Grayson.
    Projections, cycles, and algebraic $K$-theory.
    Math. Ann., 234:69-72, 1978. MR 58:10891
  • 13. Daniel R. Grayson.
    Weight filtrations in algebraic $K$-theory.
    In Motives, volume 55 of Proceedings of Symposia in Pure Mathematics, pages 207-244. American Mathematical Society, 1994. MR 95a:19006
  • 14. Daniel R. Grayson.
    Weight filtrations via commuting automorphisms.
    $K$-theory, 9:139-172, 1995. MR 96h:19001
  • 15. Daniel R. Grayson and Mark E. Walker.
    Geometric models for algebraic $K$-theory.
    $K$-theory, 20(4):311-330, 2000. MR 2001m:19006
  • 16. Robin Hartshorne.
    Algebraic Geometry.
    Springer-Verlag, Berlin, Heibelberg, New York, 1977. MR 57:3116
  • 17. Marc Levine.
    $K$-theory and motivic cohomology of schemes.
    Preprint. Available at http: //www.math.uiuc.edu/K-theory/0336/, February 1999.
  • 18. Hideyuki Matsumura.
    Commutative Ring Theory.
    Cambridge University Press, Cambridge, 1990. MR 90i:13001
  • 19. J. S. Milne.
    Étale Cohomology.
    Princeton University Press, Princeton, New Jersey, 1980. MR 81j:14002
  • 20. Daniel Quillen.
    Higher algebraic $K$-theory: I.
    In Algebraic $K$-theory I, volume 341 of Lecture Notes in Math. Springer-Verlag, Berlin, Heidelberg, New York, 1972. MR 49:2895
  • 21. Michel Raynaud and Laurent Gruson.
    Critères de platitude et de projectivité. Techniques de ``platification'' d'un module.
    Invent. Math., 13:1-89, 1971. MR 46:7219
  • 22. J. P. Serre.
    Algébra Locale, Multiplicités, volume 11 of Lecture Notes in Math.
    Springer-Verlag, Berlin, Heidelberg, New York, 1965. MR 34:1352
  • 23. A. Suslin.
    On the $K$-theory of local fields.
    J. Pure. and Appl. Algebra, 34:301-318, 1984. MR 86d:18010
  • 24. A. Suslin and V. Voevodsky.
    Singular homology of abstract algebraic varieties.
    Invent. Math., 123:61-94, 1996. MR 97e:14030
  • 25. Andrei Suslin and Vladimir Voevodsky.
    Relative cycles and Chow sheaves.
    In Cycles, transfers, and motivic homology theories, pages 10-86. Princeton Univ. Press, Princeton, NJ, 2000. MR 2001d:14026
  • 26. Andrei A. Suslin.
    Higher Chow groups and étale cohomology.
    In Cycles, transfers, and motivic homology theories, pages 239-254. Princeton Univ. Press, Princeton, NJ, 2000. MR 2001d:14026
  • 27. R. Thomason.
    Algebraic $K$-theory and étale cohomology.
    Ann. Sceint. Éc. Norm. Sup., 18:437-552, 1985. MR 87k:14016
  • 28. R. W. Thomason and T. Trobaugh.
    Higher algebraic $K$-theory of schemes and of derived categories.
    In The Grothendieck Festschrift, Volume III, volume 88 of Progress in Math., pages 247-436. Birkhäuser, Boston, Basél, Berlin, 1990. MR 92f:19001
  • 29. Vladimir Voevodsky.
    Cohomological theory of presheaves with transfers.
    In Higher Chow groups and étale cohomology, pages 87-137. Princeton Univ. Press, Princeton, NJ, 2000. MR 2001d:14026
  • 30. Friedhelm Waldhausen.
    Algebraic ${K}$-theory of generalized free products. I, II.
    Ann. of Math. (2), 108(1):135-204, 1978. MR 58:16845a
  • 31. Friedhelm Waldhausen.
    Algebraic ${K}$-theory of spaces.
    In Algebraic and geometric topology (New Brunswick, N.J., 1983), pages 318-419. Springer, Berlin, 1985. MR 86m:18011
  • 32. Mark E. Walker.
    Motivic Complexes and the $K$-theory of Automorphisms.
    Ph.D. thesis, University of Illinois, Urbana-Champaign, 1996.
    Available at http://www.math.unl.edu/ $\sim$mwalker.
  • 33. Mark E. Walker.
    The primitive topology of a scheme.
    J. Algebra, 201(2):656-685, 1998. MR 99b:14019
  • 34. Mark E. Walker.
    Adams operations for bivariant $K$-theory and a filtration using projective lines.
    $K$-theory, 21(2):101-140, 2000. MR 2002i:19005
  • 35. Mark E. Walker.
    Weight zero motivic cohomology and the general linear group of a simplicial ring.
    J. Pure Appl. Algebra, 147(3):311-319, 2000. MR 2001b:19003
  • 36. Mark E. Walker.
    Semi-topological $K$-homology and Thomason's theorem.
    $K$-Theory, 26(3):207-286, 2002. MR 2003k:19004
  • 37. C. Weibel.
    Homotopy algebraic $K$-theory.
    In Algebraic $K$-theory and Number Theory, volume 83 of Contemporary Mathematics, pages 461-488. American Mathematical Society, 1989. MR 90d:18006
  • 38. Charles A. Weibel.
    Negative ${K}$-theory of varieties with isolated singularities.
    In Proceedings of the Luminy conference on algebraic $K$-theory (Luminy, 1983), volume 34, pages 331-342, 1984. MR 86d:14015

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 19E15, 19E20, 14F20

Retrieve articles in all journals with MSC (2000): 19E15, 19E20, 14F20


Additional Information

Mark E. Walker
Affiliation: Department of Mathematics, University of Nebraska, Lincoln, Nebraska 68588-0323
Email: mwalker@math.unl.edu

DOI: https://doi.org/10.1090/S0002-9947-03-03479-2
Keywords: Algebraic $K$-theory, \'etale cohomology, Thomason's theorem
Received by editor(s): August 24, 2002
Published electronically: October 29, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society